Alert archive / North Carolina / Severe Thunderstorm Warnings in 2000
Severe Thunderstorm Warning 20, NWS Morristown, TN
NWS Morristown, TN issued this severe thunderstorm warning at Apr 20, 2000, 11:44 PM EDT for Cherokee County, North Carolina; Monroe County, Tennessee. It was in force for 61 min. 1 report came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- Apr 20, 2000, 11:44 PM EDT (03:44 UTC)
- Expired
- Apr 21, 2000, 12:45 AM EDT
- In force
- 61 min
- Issued by
- NWS Morristown, TN
- Area
- Whole counties
Counties Cherokee County, NC, Monroe County, TN
The radar
The Knoxville radar (KMRX), 119 km from the middle of the area, began a volume at 03:44 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Apr 21, 12:00 AM EDT | Thunderstorm Wind | Tellico Plains, TN |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Apr 20, 9:35 PM EDT | Severe Thunderstorm Watch | SPC | 3 hr |
The nearest sounding before it
Peachtre/Fal Fld, GA (KFFC), launched 00:00Z, 3.7 hours before the alert went out and 216 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 2327 m above ground
- 0-6 km bulk shear
- 56 kt
- 0-1 km storm-relative helicity
- 217 m²/s²
- 0-3 km storm-relative helicity
- 322 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
140
WUUS54 KMRX 210344
SVRMRX
NCC039-TNC123-210445-
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MORRISTOWN TN
1144 PM EDT THU APR 20 2000
THE NATIONAL WEATHER SERVICE IN MORRISTOWN HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
MONROE COUNTY IN EASTERN TENNESSEE
CHEROKEE COUNTY IN SOUTHWEST NORTH CAROLINA
* UNTIL 1245 AM EDT
* AT 1144 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM 9 MILES SOUTH OF CITICO...OR 15 MILES NORTHWEST
OF MURPHY...MOVING EAST AT 40 MPH.
THE SEVERE THUNDERSTORM IS CAPABLE OF PRODUCING...
WINDS UP TO 70 MPH...WHICH COULD PUSH OVER SHALLOW ROOTED TREES...
AND DAMAGE CHIMNEYS AND TV ANTENNAS.
HAIL UP TO 1 INCH IN DIAMETER...OR THE SIZE OF QUARTERS.
FREQUENT AND DEADLY CLOUD-TO-GROUND LIGHTNING.
$$
LAT...LON 3545 8429 3522 8424 3519 8389 3533 8388
3549 8383
NNNNWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Morristown, TN wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 20, 7:24 PM EDT, 4 hours 20 minutes earlier.
Area forecast discussion, Apr 20, 7:24 PM EDT, 4 hours 20 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE MORRISTOWN TN 724 PM EDT THU APR 20 2000 SPS ISSUED A WATCH BOX FOR OUR PLATEAU COUNTIES...SENT A QUICK UPDATE TO INCLUDE IT. REST OF ZONES LOOK MOK...SO WILL HOLD OFF UNTIL WATCH EXPIRES AT 10 PM FOR THE NEXT UPDATE. .MRX... NC...NONE. TN...NONE. VA...NONE. GH
In the hours before
Special weather statement, Apr 20, 7:21 PM EDT, 4 hours 23 minutes before
NCZ060-061-TNZ012>018-035>047-067>074-081>087-098>102-VAZ001-002-005- 006-008-210300- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MORRISTOWN TN 721 PM EDT THU APR 20 2000 ...TORNADO WATCH IN EFFECT FOR THE CUMBERLAND PLATEAU IN EAST TENNESSEE UNTIL 10 PM EDT (9 PM CDT)... A TORNADO WATCH IS IN EFFECT FOR AREAS ALONG AND WEST OF A LINE EXTENDING FROM LA FOLLETTE...TO ROSEDALE...TO PETROS...TO HARRIMAN... TO SPRING CITY...TO DAYTON...AND TO CHATTANOOGA. AT 7 PM EDT (6 PM CDT)...A LINE OF STRONG TO SEVERE THUNDERSTORMS WAS MOVING ACROSS MIDDLE TENNESSEE. THIS LINE IS EXPECTED TO MOVE INTO THE CUMBERLAND PLATEAU THIS EVENING. SEVERE WEATHER IS POSSIBLE AS THIS LINE MOVES ACROSS THE PLATEAU...INCLUDING TORNADOES. STRONG THUNDERSTORMS ARE LIKELY ACROSS THE REST OF EAST TENNESSEE... SOUTHWEST VIRGINIA...AND EXTREME SOUTHWEST NORTH CAROLINA LATER THIS EVENING. THE MAIN THREAT ACROSS AREAS EAST OF CUMBERLAND PLATEAU WILL BE STRONG DAMAGING WINDS...LARGE HAIL...AND VERY HEAVY RAIN. ISOLATED TORNADOES ARE POSSIBLE. STAY TUNED TO NOAA WEATHER RADIO...COMMERCIAL TELEVISION OR RADIO STATIONS...OR YOUR CABLE TELEVISION PROVIDER FOR LATER STATEMENTS# CONCERNING THIS POTENTIAL SEVERE WEATHER SITUATION. GH
Special weather statement, Apr 20, 10:32 PM EDT, 1 hour 12 minutes before
NCZ060-061-TNZ012>018-035>047-067>074-081>087-098>102-VAZ001-002-005- 006-008-210530- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MORRISTOWN TN 1032 PM EDT THU APR 20 2000 ...SEVERE THUNDERSTORM WATCH IN EFFECT FOR SOUTHEAST TENNESSEE...THE CUMBERLAND PLATEAU...AND CENTRAL EAST TENNESSEE UNTIL 1 AM EDT (12 AM CDT)... ...THE TORNADO WATCH FOR THE CUMBERLAND PLATEAU HAS EXPIRED... A SEVERE THUNDERSTORM WATCH IS IN EFFECT FOR SOUTHEAST TENNESSEE... CUMBERLAND PLATEAU...AND CENTRAL TENNESSEE UNTIL 1 AM EDT (12 AM CDT). THE WATCH AREA IS ALONG AND WEST OF A LINE EXTENDING FROM CHURCH HILL...TO BULLS GAP...TO WHITE PINE...AND TO GATLINBURG. AT 10 PM EDT (9 PM CDT)...A LINE OF STRONG TO SEVERE THUNDERSTORMS WAS MOVING ACROSS THE CUMBERLAND PLATEAU. THIS LINE IS EXPECTED TO MOVE INTO CENTRAL AND SOUTHEAST TENNESSEE. SEVERE WEATHER IS POSSIBLE AS THIS LINE MOVES ACROSS THE AREA. THE MAIN THREAT WILL BE STRONG DAMAGING WINDS...LARGE HAIL...AND VERY HEAVY RAIN. ISOLATED TORNADOES ARE STILL POSSIBLE. STRONG THUNDERSTORMS WILL MOVE INTO NORTHEAST TENNESSEE...SOUTHWEST VIRGINIA...AND EXTREME SOUTHWEST NORTH CAROLINA. SEVERE WEATHER IS NOT ANTICIPATED IN THESE AREAS...BUT STRONG WINDS...SMALL HAIL... HEAVY RAIN...AND FREQUENT LIGHTNING ARE LIKELY. STAY TUNED TO NOAA WEATHER RADIO...COMMERCIAL TELEVISION OR RADIO STATIONS...OR YOUR CABLE TELEVISION PROVIDER FOR LATER STATEMENTS CONCERNING THIS POTENTIAL SEVERE WEATHER SITUATION. GH
Local storm report, Apr 20, 10:38 PM EDT, 1 hour 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN TN
1038 PM EDT THU APR 20 2000
TIME(EDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
...COUNTY LOCATION....
0830 PM CDT PIKEVILLE TN 0.88 INCH HAIL
04/20/00 BLEDSOE REPORTED BY LOCAL SPOTTER
0930 PM HUNTSVILLE TN 0.88 INCH HAIL
04/20/00 SCOTT REPORTED BY SHERIFFS OFFICE
0950 PM WIND DAMAGE
04/20/00 SCOTT REPORTED BY SHERIFFS OFFICE
AND POWER LINES DOWN COUNTY
WIDE.
1025 PM TN 1.00 INCH HAIL
04/20/00 SEQUATCHIE REPORTED BY LOCAL SPOTTER
ON US HWY 27 NEAR HAMILTON
COUNTY LINE
1030 PM SODDY DAISY TN 0.75 INCH HAIL
04/20/00 HAMILTON REPORTED BY LOCAL SPOTTERThe office that day
Everything else NWS Morristown, TN issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Apr 20, 9:08 PM EDT | Severe Thunderstorm Warning | MRX | Bledsoe, Sequatchie | 62 min |
| Apr 20, 9:12 PM EDT | Severe Thunderstorm Warning | MRX | Morgan, Scott | 28 min |
| Apr 20, 9:36 PM EDT | Severe Thunderstorm Warning | MRX | Campbell, Scott | 44 min |
| Apr 20, 9:44 PM EDT | Tornado Warning | MRX | Sequatchie | 46 min |
| Apr 20, 9:45 PM EDT | Tornado Warning | MRX | Campbell, Scott | 30 min |
| Apr 20, 9:48 PM EDT | Severe Thunderstorm Warning | MRX | Marion | 62 min |
| Apr 20, 10:01 PM EDT | Severe Thunderstorm Warning | MRX | Hamilton, Meigs, Rhea | 59 min |
| Apr 20, 10:12 PM EDT | Tornado Warning | MRX | Claiborne | 48 min |
| Apr 20, 10:51 PM EDT | Severe Thunderstorm Warning | MRX | Bradley | 59 min |
Nearby
Severe Thunderstorm Warnings in North Carolina, 2000Severe Thunderstorm Warnings in Tennessee, 2000Every severe thunderstorm warning in 2000
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.